Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2008, 5:20 AM CST for 17 counties in Texas. It took effect at Mar 4, 2008, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2008, 5:20 AM CST (11:20 UTC)
- In effect from
- Mar 4, 2008, 12:00 PM CST
- Expired
- Mar 4, 2008, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 041120 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CST TUE MAR 4 2008 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN CORRIDOR AND THE UPPER TRANS PECOS REGION FOR 20 FOOT WIND SPEEDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY LESS THAN 15 PERCENT...AND HIGH FIRE DANGER... .A SURFACE TROUGH OF LOW PRESSURE WILL DEEPEN ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY. SOUTHWESTERLY WINDS WILL INCREASE TO 20 MPH OR ABOVE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND ADJACENT SOUTHEASTERN NEW MEXICO PLAINS...VAN HORN CORRIDOR...AND UPPER TRANS PECOS REGION ALONG THIS FEATURE. VERY DRY AIR WILL ALSO SPREAD ACROSS THE REGION TODAY...RESULTING IN VERY LOW RELATIVE HUMIDITY. THESE CONDITIONS WILL RESULT IN A CRITICAL FIRE WEATHER PATTERN THIS AFTERNOON. NMZ114-115-TXZ057-058-074-258-042100- /O.NEW.KMAF.FW.W.0019.080304T1800Z-080305T0100Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- 520 AM CST TUE MAR 4 2008 /420 AM MST TUE MAR 4 2008/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEASTERN PLAINS OF NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR AND THE UPPER TRANS PECOS REGION...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING. SOUTHWESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 35 MPH WILL COMBINE WITH WARM TEMPERATURES AND RELATIVE HUMIDITY IN THE SINGLE DIGITS TO NEAR 12 PERCENT TO CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO WIND-DRIVEN WILDFIRES. $$
1 follow-up statement
000 WWUS84 KMAF 041801 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1201 PM CST TUE MAR 4 2008 ...A RED FLAG WARNING IS NOW IN EFFECT THIS AFTERNOON FOR ALL ZONES IN THE COUNTY WARNING AREA WITH THE EXCEPTION OF THE BIG BEND FOR 20 FOOT WIND SPEEDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY LESS THAN 15 PERCENT...AND HIGH FIRE DANGER... .A SURFACE TROUGH OF LOW PRESSURE IS DEEPENING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SOUTHWESTERLY WINDS ARE CURRENTLY 20 MPH OR ABOVE ACROSS MUCH OF THE AREA. VERY DRY AIR IN PLACE ACROSS THE REGION TODAY WILL COMBINE WITH THESE WINDS TO RESULT IN A CRITICAL FIRE WEATHER PATTERN. TXZ045>048-050>053-059>063-067>070-050100- /O.EXA.KMAF.FW.W.0019.080304T1800Z-080305T0100Z/ GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING- WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- 1201 PM CST TUE MAR 4 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. SOUTHWESTERLY WINDS OF 15 TO 25 MPH...WITH GUSTS OVER 30 MPH WILL COMBINE WITH WARM TEMPERATURES AND RELATIVE HUMIDITY FROM 10 TO 15 PERCENT TO CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO WIND-DRIVEN WILDFIRES. $$ NMZ114-115-TXZ057-058-074-258-050100- /O.CON.KMAF.FW.W.0019.000000T0000Z-080305T0100Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- 1201 PM CST TUE MAR 4 2008 /1101 AM MST TUE MAR 4 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING. SOUTHWESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 35 MPH WILL COMBINE WITH WARM TEMPERATURES AND RELATIVE HUMIDITY IN THE SINGLE DIGITS TO NEAR 12 PERCENT TO CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO WIND-DRIVEN WILDFIRES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 5:17 AM CST, 3 minutes earlier.
Area forecast discussion, Mar 4, 5:17 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM CST TUE MAR 4 2008
.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE TODAY AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS. SOUTHWEST WINDS WILL INCREASE
BY THIS AFTERNOON AREAWIDE...WITH SUSTAINED WIND SPEEDS OF 15 TO 20
KT. WINDS WILL DECREASE THIS EVENING WHILE HIGH CLOUDS INCREASE
OVER THE AREA. A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY
MORNING AND TURN WINDS TO THE NORTH OR NORTHWEST AROUND 10 TO 15
KT.
&&
.PREV DISCUSSION... /ISSUED 458 AM CST TUE MAR 4 2008/
DISCUSSION...
THE VIGOROUS UPPER LEVEL STORM SYSTEM THAT BROUGHT THE SNOW TO
PORTIONS OF THE FORECAST AREA YESTERDAY IS LIFTING ACROSS THE
ARKLATEX REGION EARLY THIS MORNING. DRY NORTHWEST FLOW ALOFT BEHIND
THIS SYSTEM HAS BROUGHT CLEAR SKIES TO THE FORECAST AREA EARLY THIS
MORNING. GOOD RADIATIONAL COOLING HAS ALLOWED FOR MUCH COLDER
TEMPERATURES. HOWEVER...A LEE SURFACE TROUGH ALREADY TAKING SHAPE
ACROSS EASTERN NEW MEXICO AND SOUTHWEST TEXAS WILL ALLOW FOR A RAPID
WARM UP THIS AFTERNOON. SOUTHWEST WINDS WILL PICK UP IN SPEED ACROSS
THE REGION DURING THE AFTERNOON...WHICH SHOULD AID IN THE WARMING
PROCESS. WINDS WILL BE STRONGEST IN THE GUADALUPE MOUNTAINS THIS
AFTERNOON...BUT WE CURRENTLY ANTICIPATE THEM TO STAY BELOW WARNING
CRITERIA. WE DID GO A LITTLE BELOW GUIDANCE NUMBERS ACROSS THE
GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS WHERE
SNOW IS STILL ON THE GROUND. THE COMBINATION OF THE WARM
TEMPERATURES...INCREASED WIND SPEEDS...AND VERY LOW RELATIVE
HUMIDITY WILL BRING FIRE WEATHER CONCERNS UP AGAIN...ESPECIALLY
ACROSS THE MOUNTAINS AND THE ADJACENT PLAINS AREAS. ADDITIONAL FIRE
WEATHER DETAILS ARE PROVIDED IN THE SEPARATE DISCUSSION BELOW.
THE NEXT WEATHER FEATURE TO WATCH WILL BE A SHORTWAVE TROUGH THAT
WILL MOVE ACROSS THE ROCKIES TONIGHT AND ACROSS THE ADJACENT CENTRAL
PLAINS WEDNESDAY MORNING. THIS WILL SEND A COLD FRONT SOUTHWARD
ACROSS OUR FORECAST AREA WEDNESDAY. WINDS WILL SHIFT AROUND TO THE
NORTHEAST BEHIND THE FRONT...AND TEMPERATURES WILL BE SLIGHTLY
COOLER ACROSS NORTHERN PORTIONS OF THE CWA WEDNESDAY AFTERNOON. A
SECONDARY SHORTWAVE WILL DIVE SOUTHWARD FROM COLORADO TOWARD WEST
TEXAS AND SOUTHEASTERN NEW MEXICO WEDNESDAY NIGHT AND THURSDAY
MORNING. A SECONDARY SURGE OF COLDER AIR WILL BACKDOOR INTO THE
PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO PLAINS WEDNESDAY NIGHT.
THE UPPER SYSTEM WILL BRING A SLIGHT CHANCE OF RAIN...POSSIBLY MIXED
WITH SNOW ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS WEDNESDAY
NIGHT...SHIFTING ACROSS THE PERMIAN BASIN THURSDAY MORNING. ANY
PRECIPITATION WITH THIS SYSTEM LOOKS TO BE LIGHT...AND NO SNOW
ACCUMULATIONS ARE PRESENTLY ANTICIPATED. TEMPERATURES WILL BE
SEVERAL DEGREES COOLER THURSDAY AFTERNOON.
THE REMAINDER OF THE EXTENDED FORECAST LOOKS DRY. NORTHWEST FLOW
ALOFT WILL BE THE DOMINANT UPPER PATTERN THROUGH THE WEEKEND.
SURFACE HIGH PRESSURE WILL MOVE EAST OF THE REGION FRIDAY
AFTERNOON...WITH A SURFACE LEE TROUGH DEVELOPING ACROSS THE REGION
AGAIN IN ITS WAKE. THIS WILL RESULT IN A WARMING TREND DURING THE
WEEKEND.
FIRE WEATHER...
SOUTHWESTERLY 20 FT WINDS WILL INCREASE TODAY IN RESPONSE TO A
DEEPENING SURFACE TROUGH OF LOW PRESSURE ACROSS THE REGION. WIND
SPEEDS WILL BE ABOVE 20 MPH ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND PORTIONS OF THE ADJACENT SOUTHEAST NEW MEXICO
PLAINS...VAN HORN CORRIDOR...AND UPPER TRANS PECOS. RH WILL DROP
INTO THE SINGLE DIGITS ACROSS THESE AREAS DURING THE AFTERNOON. WE
WILL ISSUE A RED FLAG WARNING FOR THESE LOCATIONS FROM 12 PM CST TO
7 PM CST. ALTHOUGH VERY DRY AIR WILL BE IN PLACE ACROSS THE
REMAINDER OF THE REGION...WIND SPEEDS WILL BE A LITTLE MORE
MARGINAL...GENERALLY IN THE 15 TO 20 MPH RANGE AT BEST. WE HAVE
ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE ELEVATED FIRE
CONCERNS OVER THESE AREAS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6
PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99Hazardous weather outlook, Mar 4, 3:50 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 AM CST TUE MAR 4 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 350 AM CST TUE MAR 4 2008 /250 AM MST TUE MAR 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN/ HIGHWAY 54 CORRIDOR...REEVES/UPPER TRANS PECOS AND DAVIS MOUNTAINS WILL HAVE GUSTY SOUTHWEST WINDS OF 20 MPH OR HIGHER...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER THIS AFTERNOON. THEREFORE...A RED FLAG WARNING WILL BE IN EFFECT FOR THESE AREAS FROM NOON UNTIL 7 PM CST. THESE CONDITIONS WILL PROMOTE THE RAPID GROWTH AND SPREAD OF ANY WILDFIRES. WARMER TEMPERATURES ACROSS THE REST OF WEST TEXAS WILL COMBINE WITH DRY AIR AND INCREASING SOUTHWEST WINDS. THEREFORE...FIRE WEATHER CONCERNS WILL BE ELEVATED IN THESE AREAS THIS AFTERNOON. SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH AT TIMES THROUGH GUADALUPE PASS THIS AFTERNOON. THE STRONGER WINDS COULD CAUSE DRIVING DIFFICULTIES FOR THOSE IN HIGH PROFILE...OR LIGHT WEIGHT VEHICLES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LOW RELATIVE HUMIDITY VALUES AND WARM TEMPERATURES WILL PERSIST FROM THE GUADALUPE MOUNTAINS...SOUTH ACROSS THE VAN HORN AREA... MARFA PLATEAU AND BIG BEND REGION WEDNESDAY AFTERNOON. FIRE WEATHER CONCERNS WILL REMAIN ELEVATED IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 4, 3:52 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 AM CST TUE MAR 4 2008 TXZ045>048-050>053-059>063-067>070-075-079>082-042330- GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING- WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS- PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- INCLUDING THE CITIES OF...SEMINOLE...LAMESA...GAIL...SNYDER... ANDREWS...STANTON...BIG SPRING...COLORADO CITY...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON... PRESIDIO...MARFA...BIG BEND NP...MARATHON...SANDERSON 352 AM CST TUE MAR 4 2008 ...ELEVATED FIRE WEATHER CONCERN TODAY... ALTHOUGH WIND SPEEDS ACROSS WEST TEXAS WILL GENERALLY STAY BELOW 20 MPH SUSTAINED THIS AFTERNOON...FIRE WEATHER CONCERNS WILL BE ELEVATED. WARMING TEMPERATURES AND VERY DRY AIR OVER THE REGION WILL RESULT IN RELATIVE HUMIDITY VALUES OF 5 TO 10 PERCENT AREAWIDE. THESE CONDITIONS WILL ALLOW DRY VEGETATION ACROSS THE REGION TO IGNITE EASILY. USE OF FLAMMABLE MATERIALS OUTDOORS IS HIGHLY DISCOURAGED. DO NOT THROW CIGARETTES OUT OF VEHICLE WINDOWS.
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.